Paracetamol – Acetaminophen : Uses, Side Effects, Interractions & Dosage

Paracetamol, also known as Acetaminophen, is perhaps the most commonly used drug against pain and fever. Let’s take a deeper look at its uses, side effects, interactions, and dosage.

Paracetamol Top Facts

Paracetamol Top Facts

Acetaminophen – Paracetamol : Uses, Side Effects, Interractions & Dosage

Description – What it is, how it works and its main uses

Paracetamol

Paracetamol

There are two official names for N-acetyl-para-aminophenol (APAP – C8H9NO2), paracetamol and acetaminophen. It belongs to a class of medications called analgesics and antipyretics and it is used to relieve mild to moderate pain and feverish conditions.

Uses

There are many applications of paracetamol such as headache, toothache, backache, colds, influenza, fevers, menstrual pain, arthritis, muscle pains and fevers. It is the drug of choice in patients that cannot be treated with non-steroidal anti-inflammatory drugs (NSAID), such as people with bronchial asthma, peptic ulcer disease, hemophilia, salicylate-sensitized people, children under 12 years of age, pregnant or breastfeeding women. Even though it is less effective than NSAIDs against osteoarthritis, it is used as first-line treatment for safety reasons.

Mechanism of action

Although it has been used for a long time, the exact details of the mechanism of action are still not fully clarified. The main theory is that acetaminophen inhibits cyclooxygenase (COX), an enzyme that is responsible for the formation of prostaglandins and thromboxanes. Furthermore, recent studies suggest that it functions as a selective COX-2 inhibitor. Unlike NSAIDs (NonSteroidal Anti-Inflammatory Drugs), such as aspirin and ibuprofen, paracetamol has a limited anti-inflammatory capacity.

Contraindications – Before you take

  • Tell your doctor or pharmacist if you are allergic to paracetamol.
  • Consult your doctor or pharmacist if it safe to use in case you have a history of alcoholism and/or liver disease.
  • Tell your doctor or pharmacist what other medications you are using. There are many OTC combination drugs that contain paracetamol and you might end up using too much of it. Other than that, there are some interactions with other drugs you should watch out for so you might need to change the doses of your medication.
  • The results of acetaminophen use during pregnancy are relatively unknown. There are studies suggesting that the use of paracetamol during pregnancy might be associated with an increased risk of childhood asthma, rhinoconjunctivitis, and eczema. If you are pregnant or breastfeeding a baby, talk to your doctor or pharmacist, before using it.
  • Paracetamol is considered generally safe for use by people of all ages except for children younger than 2 years of age.
  • Tell your doctor if you experience any unusual or allergic reaction to the medicine.

Dosage – How to take

Dosage

Dosage

General Information – How To Take

  • Use acetaminophen exactly as directed on the label, as prescribed by your doctor or as advised by your pharmacist.
  • Don’t overuse the medicine. Excessive dosage of paracetamol might seriously harm your liver.
  • Do not drink alcohol while you are on medication with paracetamol.
  • If the person using it is a child, follow the instructions carefully.
  • The medicine should start working within 30-60 minutes and the effect usually lasts several hours.
  • Be careful what other medication you take along with paracetamol. It is generally safe to use both paracetamol and ibuprofen, in the case of high fever or pain, but it is advised to leave a time gap of 2-3 hours from each other.
  • Tell your doctor if acetaminophen is ineffective and the symptoms persist.
  • Paracetamol comes in many forms, such as tablets (chewable or not), capsules, oral granules, suppositories, solutions, suspensions and orally disintegrating tablets. Wash your hands before touching the medicine and follow the directions on the label or prescription carefully. In case there is something you don’t understand, ask your doctor of pharmacist for further explanation. If it is chewable tablets you are using, chew thoroughly before swallowing. As for tablets, effervescent granules or capsules, make sure you drink lots of water. To use suppositories, you should go to the bathroom before but not after inserting them into the rectum. Lastly, shake the suspension well before each use to mix the medication evenly.

Dosage

The dosage depends on your age, weight, and the type of paracetamol medicine so your doctor or pharmacist will guide you accordingly. Typically, though, adults and children above the age of 12 can use up to 1000mg (1g) per dose and 4000mg (4g) per day. Children between the ages of 6 and 12 should take a lower dose and children younger than that, especially those below the age of 2, should avoid it, if possible.


Skipped Dose – Overdose

Seek immediate medical advice in the event of an overdose. Paracetamol may cause serious harm to your liver. If you forget to take a dose take it as soon as you remember it and then take the next dose at the right time. If it’s almost time for your next dose, skip the missed one and go back to your regular dosing schedule. In any case, do not double doses.

Side Effects

Paracetamol may cause side effects but they are rare.

  • Allergic reactions – swelling/edema of the face, tongue, throat, eyes and/or lips, skin rash, itching, hives and difficulty breathing or swallowing.
  • Blood disorders – Increased number of nosebleeds, unusual bruising, thrombocytopenia, leukopenia, and methemoglobinemia.
  • Liver and kidney damage in case of an overdose.
  • Asthma – recent studies associate paracetamol use by pregnant women, infants, and children, with asthma and eczema.
  • Kidney cancer – there is ongoing examination whether the usage of analgesics increases the risk of kidney cancer.

Symptoms of an overdose are:

Nausea

Vomiting

Diarrhea

Stomachache

Sweating

Loss of appetite

Hepatotoxicity

Weakness and tiredness

Fast heartbeat

If you experience any unusual symptoms, even outside the ones mentioned above, you should immediately seek medical attention.

Interactions With Drugs / Supplements / Foods

Drug Interractions

Drug Interractions

Paracetamol is considered a safe drug. There are, though, certain cases that it might interract with other medicines.

Drugs that paracetamol interracts with are :

Acenocoumarol

Busulfan

Carbamazepine

Colestyramine

Fosphenytoin

Imatinib

Isoniazid

Ketoconazole

Metoclopramide

Lixisenatide

Phenytoin

Primidone

Phenobarbital

Warfarin

Zidovudine

Other products that contain paracetamol

The simultaneous use of paracetamol and alcohol (ethanol) can burden the liver and damage it. Especially in the case of alcohol addicts, the use of paracetamol may be fatal. Other than that, there are no other significant interactions of paracetamol with foods.

If you are using any of the drugs above, nonprescription drugs, or supplements you should talk to a doctor or a pharmacist before using paracetamol.

Storage – How to store

Keep the medicine out of reach of children. Store it at room temperature, away from heat, moisture and protected from light. Always check the expiry date before consumption. If you no longer need the medicine and you want to dispose of it, ask your pharmacist about the proper way to do it.

Further Information

Paracetamol is one of the most common antipyretic/analgesic drugs and one of the safest. No matter how safe a drug is, though, needless and careless use may harm you. Always seek professional advice before using paracetamol.

Brand Names

There is a great number of products that contain paracetamol. Panadol, Tylenol, Vicks, Norgesic, Buscopan, and Vicodin are just a few of them.


Sources

 

Posted in Drug Index A-Z and tagged , , , , , , , .